Autumn has arrived and although you love to enjoy the brisk, cooler weather you find yourself sniffling and sneezing almost like you have a winter cold. So what’s going on? There’s a good chance that like millions of other Americans you are suffering from a ragweed or pollen allergy, which typically flare up in the fall.
Allergy symptoms occur when your body’s immune system attacks substances like weed pollen grains instead of bacteria and viruses. Although the pollen isn’t really harmful, your body attacks the particles anyway – releasing a substance called histamine. It is the histamine that can cause sneezing, nasal congestion and fatigue, as well as other symptoms such as itchy eyes and post-nasal drip.
The tips below have been proven to help:
- Stay indoors and use air conditioning.
- Wash your face and hands often.
- Rinse out your nose. Nasal douching, which uses a salt-water solution to remove pollen, can be effective for helping symptoms.
- Keep on eye on pollen counts. You may want to avoid being outdoors on days when pollen counts are particularly high.
If your allergies continue to be a problem, you should talk to your doctor. Your doctor may recommend visiting an allergist if your symptoms are severe. There are prescription medications that can help make your allergies easier to live with on a daily basis.
Be cautious in the use of over the counter medication to treat allergies.
- Decongestant nasal sprays should be avoided. Their use can sometimes result in a “rebound phenomenon” that might actually exacerbate nasal congestion.
- Antihistamines can cause sedation, dizziness and drowsiness. They can cause urinary hesitancy or retention, especially in men who have a large prostate. They can also increase the pressure in the eye and aggravate diagnosed or undiagnosed glaucoma.
- Oral decongestants can elevate blood pressure and heart rate. They can cause drowsiness and dizziness. They can cause irritability and insomnia. They also can result in urinary hesitancy or retention.
It is always best to check with your doctor before taking over the counter medications, especially if you are under treatment for any of the conditions that could be aggravated by over the counter medications. It is also important to be aware that any over the counter medication might have an adverse reaction with a prescription medication that you are taking – another reason to check with your doctor before self-medicating with over the counter products.
Stay in touch with the conversation, subscribe to the RSS feed for comments on this post.